Lake St. Clair, 2017

Marine Thunderstorm Winds in Lake St. Clair, June 22, 2017

June 22, 2017 · NWS DTX · 4 events in 2 counties and zones

Thunderstorms moving through Lake St. Clair and the Detroit River produced wind gusts approaching 50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Lake St. Clair and the Detroit River produced wind gusts approaching 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 22, 2:53 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 22, 2:53 PM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
353 PM EDT Thu Jun 22 2017

.DISCUSSION...

Warm and humid southwest flow will be firmly established over lower
Michigan during late afternoon through tonight. Temperatures will
come down from highs near 90 and heat index in the mid 90s but it
will remain warm and muggy through the night. This will leave
convective trends as the main concern beginning with scattered late
day/early evening development followed by storms arriving from the
Midwest frontal system during the night into Friday morning. Passage
of the front through SE Michigan by early to mid Friday afternoon
will then bring cooler and less humid air into the region for the
weekend.

Afternoon satellite imagery and hourly mesoanalysis/surface
observations indicate warmer and more humid air moving in through
the boundary layer in southwest flow over the region. This is
occuring under a relative theta-e minimum that is a result of both
warmer air moving in aloft that is not quite as moist and possibly
some subsidence trailing morning convective activity. The warmer air
is at least temporarily capping off additional shower/storm
development through peak heating. There is also observational
evidence of deeper moisture moving in from the Ohio valley
associated with the northern fringe of TD Cindy. It is this moisture
surge that is shown to produce late afternoon/early evening
convection over northern OH/IN developing into lower Michigan during
the evening. This activity will occur ahead of the convection
upstream over the Midwest that is being forced along and ahead of
the cold front/outflow combination and which is expected to progress
eastward into SE Michigan during the night. Both rounds of storms
will share a similar near storm environment. Model derived ML CAPE
and shear projections best supported by observations are in the
range of 1000-1500 J/kg along with marginal bulk shear around 30
knots. This combination will be capable of some multicell structures
with otherwise moderate mid level wind speed that could produce some
near severe wind gusts in line with the borderline slight/marginal
SPC outlook that covers SE Michigan. Locally heavy rainfall will
likely turn out to be the main concern as PW ramps up to near 2
inches overnight. Individual convective cells will be moving quickly
enough but there will be a tendency for some training lines that
will have localized potential for flooding of prone areas.

Numerous to widespread showers/storms that spread into the region
overnight will tend to break up as they will be ahead of the surface
front and upper level wave toward Friday morning. As this convection
continues to dissipate during the morning, there will be another
narrow window of opportunity for new development along the cold
front before peak heating and before it boundary exits SE Michigan
during early to mid afternoon. Passage of the front will then open
the door on cooler and less humid air Friday night into Saturday.
Some weak instability showers will be possible Saturday afternoon
and evening but the large scale pattern does not look very
supportive. Neutral southwest flow aloft downstream of the main
upper trough and a featureless westerly low level flow might support
isolated to scattered coverage of light showers during peak heating.

The region will remain in longwave troughing to close out the
weekend and into the beginning of next week.  This will allow for
chances for unsettled weather through this time period before things
start to dry out by the middle of the week.  Longwave ridging starts
to build in on Tuesday as surface high pressure takes control over
the Great Lakes region.  As far as temperatures are concerned, highs
will be noticeably cooler on Sunday and Monday as highs hold around
70 degrees.  Temps then rebound back towards the upper 70s though
the end of the extended forecast period.

&&

.MARINE...

Warm and moist southerly flow this afternoon, but topping out around
20 knots for the most part. Scattered showers and thunderstorms
around late today and this evening, with more solid line of showers
and embedded thunderstorms later tonight with cold front, which will
pass through the Central Great Lakes tomorrow. Winds will shift to
the west-northwest behind the front and remain from that general
direction through the weekend with wind speeds under 20 knots. An
unseasonably cold airmass this weekend will bring the chance for
light showers across most of Lake Huron.

&&

.HYDROLOGY...

An influx of moisture will trigger scattered showers and
thunderstorms late today and this evening, with more widespread
shower and thunder activity with cold front late tonight into early
tomorrow morning. All told, localized rainfall amounts may reach an
inch or more, especially from around Flint on north into the Saginaw
Valley, where storms expected to arrive earlier and are able to
utilize the waning daytime instability. Urban and small stream
flooding will be possible with the stronger activity.

&&

.PREV DISCUSSION...
Issued at 109 PM EDT Thu Jun 22 2017

AVIATION...

A cold front will be slowly tracking through Lower Michigan Tonight
through Tomorrow morning, helping to focus showers and thunderstorms.
Meanwhile, low level moisture from remnants of Cindy will be drawn
into southeast Michigan, leading to increased confidence ceilings
will lower into MVFR category later tonight. With the instability
build up during the day, and as low level moisture is advected
northward, scattered thunderstorms are possible late today into this
evening, but felt activity would be mainly northwest of southern TAF
sites (DTW/DET/YIP). Higher chance toward 12z Friday with the actual
cold front.

For DTW...Warm front has lifted north, with good mixing this
afternoon allowing southwest winds to gust at or above 25 knots.
There is a low chance of thunderstorms very late today into this
evening, but left out of TAF as activity is expected to reside
mainly northwest. High confidence in cigs dropping below 5000 feet
Tonight, and likely dropping into MVFR with showers and possible
thunderstorms developing.

//DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms impacting terminal through tomorrow morning.

* High confidence in ceilings aob 5kft tonight into Friday Morning.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

DISCUSSION...BT/SP
MARINE.......SF
HYDROLOGY....SF
AVIATION.....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 22, 3:45 PM EST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
445 PM EDT Thu Jun 22 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-230900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
445 PM EDT Thu Jun 22 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Tonight

Thunderstorms remain possible tonight along and ahead of a cold
front moving through the Great Lakes. Scattered storms developing
over southwest lower Michigan during the evening are expected to
move into southeast Michigan before midnight, mainly affecting the
Tri Cities and northern Thumb. Storms along a cold front over the
western Great Lakes will then arrive in the area overnight and
spread into the Detroit area toward sunrise. There is a slight risk
of severe weather with the strongest storms, mainly in the form of
60 mph damaging wind gusts. Heavy rainfall and localized flooding
will also be a main hazard as storm motion will be southwest to
northeast at 30 mph while lines of storms will move more slowly.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will finish passing through southeast Michigan Friday
morning. Thunderstorms are possible but severe weather is not
anticipated.

Chances of thunderstorms will also exist Sunday through Wednesday,
mainly in the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
445 PM EDT Thu Jun 22 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Thunderstorms remain possible tonight along and ahead of a cold
front moving through the Great Lakes. Scattered to numerous coverage
of storms is generally expected to migrate from northwest to
southeast across marine areas during the night. There is a slight
risk of severe weather with the strongest storms, mainly in the form
of 50 knot wind gusts as storms move southwest to northeast at 25
knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A cold front will finish passing through southern marine areas
Friday morning. Thunderstorms are possible but severe weather is not
anticipated.

Chances of thunderstorms will also exist Sunday through Wednesday,
mainly in the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

BT

In the hours before

Special weather statement, Jun 22, 4:57 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
557 PM EDT THU JUN 22 2017

MIZ083-222300-
Monroe-
557 PM EDT THU JUN 22 2017

...A GUST FRONT WILL AFFECT MONROE COUNTY...

At 556 PM EDT, radar indicated a gust front was located along a line
extending from near Lambertville to near Oregon to 9 miles northeast
of Northwood. Movement was north at 30 mph.

Winds in excess of 40 mph are possible ahead of thunderstorm
activity.

Locations impacted include...
Monroe, Milan, Dundee, Carleton, Temperance, Ida, Luna Pier,
Petersburg, Maybee, Lambertville, La Salle, Erie, Rockwood, South
Rockwood, Estral Beach, Newport, Woodland Beach, Stony Point, Bolles
Harbor and Samaria.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Detroit/Pontiac.

LAT...LON 4208 8367 4209 8330 4205 8323 4204 8321
      4202 8316 4190 8327 4190 8330 4182 8337
      4177 8339 4172 8344 4172 8346 4173 8346
      4172 8375
TIME...MOT...LOC 2156Z 198DEG 28KT 4168 8360 4172 8347 4169 8334

Behnke
Special weather statement, Jun 22, 5:12 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
612 PM EDT THU JUN 22 2017

MIZ082-083-222315-
Lenawee-Monroe-
612 PM EDT THU JUN 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MONROE AND
LENAWEE COUNTIES...

At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Hudson to 8 miles
east of Morenci to near Sylvania. Movement was northeast at 25 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Ottawa Lake around 625 PM EDT.
  Adrian and Clayton around 640 PM EDT.
  Blissfield, Petersburg and Addison around 645 PM EDT.
  Deerfield around 700 PM EDT.
  Onsted and Britton around 705 PM EDT.
  Milan around 715 PM EDT.

Other locations impacted by these storms include Seneca, Manitou
Beach-Devils Lake, Cone, Macon, Lime Creek, Munson, Ogden Center,
Canandaigua, Ridgeway and Palmyra.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Detroit/Pontiac.

LAT...LON 4207 8436 4208 8367 4172 8375 4171 8436
TIME...MOT...LOC 2211Z 218DEG 20KT 4179 8443 4173 8406 4169 8379

Behnke
Special weather statement, Jun 22, 5:29 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
629 PM EDT THU JUN 22 2017

MIZ083-222330-
Monroe-
629 PM EDT THU JUN 22 2017

...A STRONG THUNDERSTORM WILL AFFECT MONROE COUNTY...

At 628 PM EDT, a strong thunderstorm was located near Luna Pier, or
near Temperance, moving northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

This storm will be near...
  Monroe around 645 PM EDT.
  Maybee around 650 PM EDT.
  Carleton around 710 PM EDT.

Other locations impacted by this storm include Newport, Cone, Estral
Beach, Toledo Beach, Erie, South Rockwood, Woodland Beach, Stony
Point, Bolles Harbor and Samaria.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4208 8377 4209 8329 4207 8327 4207 8326
      4203 8320 4203 8318 4206 8319 4204 8315
      4201 8314 4190 8326 4189 8331 4182 8337
      4178 8338 4172 8345 4172 8346 4173 8346
      4172 8376
TIME...MOT...LOC 2228Z 213DEG 21KT 4183 8351

Behnke
Local storm report, Jun 22, 6:13 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
713 PM EDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     2 SSW OTTAWA LAKE       41.73N 83.77W
06/22/2017                   LENAWEE            MI   PUBLIC

            NUMEROUS POWER OUTAGES REPORTED

&&

SP

The radar

The Detroit radar (KDTX), 82 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

4 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Detroit River

When
June 22, 6:14 PM EST
Where
Detroit River forecast zone, Detroit River Light
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.000, -83.140

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 22, 6:51 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 1.38 mi S of Grosse Pointe
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.360, -82.910

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 22, 7:00 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, St Clair Shores
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.470, -82.880

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
June 22, 7:20 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 0.69 mi S of Metropolitan Beach
Measured
41 kt (47 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.570, -82.800

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709482, 709483, 709484, 709485.